Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Northern Indiana

May 26, 2020Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 26, 2020, 6:03 PM EDT for Hillsdale County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 6:03 PM EDT (22:03 UTC)
Expired
May 26, 2020, 6:30 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 114 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:10 PM EDTTSTM WND DMG3 N Osseo, MINUMEROUS REPORTS OF TREES AND POWER LINES DOWN BETWEEN OSSEO AND NORTH ADAMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS53 KIWX 262203
SVRIWX
MIC059-262230-
/O.NEW.KIWX.SV.W.0023.200526T2203Z-200526T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
603 PM EDT Tue May 26 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Central Hillsdale County in southeastern Michigan...

* Until 630 PM EDT.

* At 603 PM EDT, a severe thunderstorm was located 8 miles west of
  Hudson, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hillsdale, Jonesville, Pittsford, North Adams, Shadyside and Osseo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 8439 4178 8452 4197 8471 4199 8472
      4200 8443
TIME...MOT...LOC 2203Z 151DEG 19KT 4185 8450 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
276 
WWUS53 KIWX 262230
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
630 PM EDT Tue May 26 2020

MIC059-262240-
/O.EXP.KIWX.SV.W.0023.000000T0000Z-200526T2230Z/
Hillsdale MI-
630 PM EDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HILLSDALE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. 

Report any severe weather to your local law enforcement or follow 
our office on Twitter or Facebook.

LAT...LON 4181 8439 4178 8452 4197 8471 4199 8472
      4200 8443
TIME...MOT...LOC 2230Z 151DEG 19KT 4196 8458 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:35 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 26, 2:35 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EDT Tue May 26 2020

.SYNOPSIS...
Issued at 235 PM EDT Tue May 26 2020

Humid conditions will persist with an isolated shower or storm
possible this afternoon, and again on Wednesday. Higher chances
for rain and embedded thunderstorms then arrive Thursday into
early Friday. Much cooler and dry conditions will then follow this
weekend with highs only in the upper 60s and low 70s.

&&

.SHORT TERM...(This Afternoon through Wednesday)
Issued at 235 PM EDT Tue May 26 2020

A moist, weak to moderately unstable, environment will once again
bring non-zero chances for isolated convection this afternoon into
early this evening. Lacking flow/forcing and lingering capping on
the western fringe of a strengthening Mid-Atlantic upper ridge will
limit the coverage and potential risks to locally heavy rainfall and
wind gusts 30-40 mph. Warm otherwise into tonight with lows in the
upper 60s.

More cloud cover and slightly higher chances for measurable rain are
expected on Wednesday as several subtle mid level impulses lift
north through the area. This will occur as the stagnant upper level
features (Southern Plains upper low and Mid-Atlantic ridge) finally
begin to release east. Moist conditions will persist tomorrow,
though clouds and warm temps aloft will limit boundary layer
heating/instability. Forcing also not all that impressive which
should once again limit coverage and intensity of convection, best
chances during peak heating.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 235 PM EDT Tue May 26 2020

Probabilities for showers and embedded thunder increase into
Thursday and Friday morning as deeper theta-e (associated with the
Southern Plains low) gets absorbed north into an approaching
northern stream shortwave/cold front. Shear/thermal profiles remain
rather unimpressive, but will have to monitor Thursday afternoon for
a stronger thunderstorm. A brief shot of drier/cooler air will then
follow post-frontal this weekend into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1230 PM EDT Tue May 26 2020

VFR will continue amidst wrn bound of suppressive mid level ridge.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 26, 10:00 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1000 AM EDT Tue May 26 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271400-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1000 AM EDT Tue May 26 2020 /900 AM CDT Tue May 26 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for isolated thunderstorms late this afternoon
into early this evening. Any storm that does form would be capable of
producing locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday afternoon.
Storms during this time frame may be capable of producing locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-271400-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1000 AM EDT Tue May 26 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is chance for isolated thunderstorms late this afternoon into
early this evening. Any storm that does form would be capable of
producing locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday. Storms during
this time frame may be capable of producing locally heavy rainfall.

In the hours before

Special weather statement, May 26, 3:32 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
332 PM EDT Tue May 26 2020

OHZ016-025-262000-
Allen-Putnam-
332 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL
ALLEN COUNTIES...

At 331 PM EDT, a strong thunderstorm was located over Elida, or near
Lima, moving northwest at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lima, Delphos, Elida, Kalida, Ottoville, Fort Jennings, Vaughnsville,
Rimer, Rushmore and Gomer.

This includes Interstate 75 near mile marker 128.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4076 8407 4071 8420 4084 8434 4090 8434
      4090 8440 4095 8440 4103 8418
TIME...MOT...LOC 1931Z 152DEG 24KT 4080 8418

HAIL...0.25
WIND...30MPH

RTC
Special weather statement, May 26, 4:16 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
416 PM EDT Tue May 26 2020

OHZ005-262045-
Henry-
416 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY COUNTY...

At 415 PM EDT, a strong thunderstorm was located over Mcclure, or 11
miles east of Napoleon, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Liberty Center, Mcclure, Texas and Colton.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 8398 4149 8404 4149 8388 4131 8388
TIME...MOT...LOC 2015Z 179DEG 18KT 4139 8391

HAIL...0.25
WIND...40MPH

RTC
Special weather statement, May 26, 4:43 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue May 26 2020

OHZ002-005-262130-
Henry-Fulton-
443 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND FULTON
COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Liberty Center,
or 8 miles northeast of Napoleon, moving northwest at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Napoleon, Wauseon, Archbold, Swanton, Delta, Liberty Center,
Metamora, Texas, Pettisville, Brailey, Gerald, Winameg, Assumption,
Colton, Tedrow and Ottokee.

This includes Interstate 80 in Ohio between mile markers 30 and 48.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 8411 4154 8436 4172 8398 4172 8388
      4143 8388
TIME...MOT...LOC 2043Z 151DEG 16KT 4148 8400

HAIL...0.25
WIND...40MPH

RTC
Special weather statement, May 26, 5:15 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue May 26 2020

MIZ079-080-262145-
Branch-St. Joseph-
515 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Colon, or 13
miles west of Coldwater, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bronson, Colon, Leonidas, Mendon, Burr Oak, Sherwood, Findley,
Matteson Lake and Fairfax.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4189 8511 4182 8534 4207 8549 4207 8517
TIME...MOT...LOC 2114Z 159DEG 24KT 4199 8527

HAIL...0.25
WIND...40MPH

RTC
Local storm report, May 26, 5:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 NW FORT SHAWNEE       40.70N 84.17W
05/26/2020                   ALLEN              OH   PUBLIC

            SEVERAL TREES DOWN NEAR FT. AMANDA RD. AND
            ALEXANDRIA DR. REPORTED VIA TWITTER.

&&

RTC
Special weather statement, May 26, 5:47 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
547 PM EDT Tue May 26 2020

MIZ081-262245-
Hillsdale-
547 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...

At 547 PM EDT, a strong thunderstorm was located near Fayette, or
near Hudson, moving north northwest at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jerome, Somerset, Pittsford, Moscow, Waldron, North Adams,
Prattville, Osseo and Somerset Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4171 8436 4171 8443 4207 8469 4207 8437
TIME...MOT...LOC 2147Z 158DEG 17KT 4176 8438

HAIL...0.25IN
WIND...40MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:15 PM EDTSpecial Weather StatementIWXSaint Joseph30 min
May 26, 5:47 PM EDTSpecial Weather StatementIWXHillsdale58 min
May 26, 6:05 PM EDTSevere Thunderstorm WarningIWXSaint Joseph18 min
May 26, 6:37 PM EDTSpecial Weather StatementIWXBranch38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.